Statistics from Altmetric.com
A 56 year old man with locally advanced oesophageal carcinoma was admitted with neutropenic (0.6 × 109/l) sepsis 10 days after chemotherapy with etoposide, cisplatin, and capecitabine. At presentation there was evidence of marked respiratory compromise and subsequent chest radiography demonstrated a large right sided pleural effusion. Diagnostic thoracocentesis revealed frank malodorous pus from which Candida albicans was repeatedly isolated. A large bore (32F) chest tube was inserted and he was started on intravenous broad spectrum antibiotics and fluconazole.
At initial diagnostic biopsy of malignancy a mediastinal perforation occurred which necessitated placement of a covered oesophageal stent. Consequently, there was a high clinical suspicion of abnormal oesophageal-mediastinal-pleural connection. Gastrograffin swallow confirmed the presence of contrast extrinsic to the stent in its lower third. Computer tomography of the thorax is of interest because one image slice demonstrates pathology, aetiology, and treatment (see fig 1).
Despite recovery of his neutrophil count and aggressive intervention the patient succumbed to ongoing sepsis and respiratory compromise.
The case illustrates an unusual and fatal complication of an oesophageal stent perforation in a patient undergoing chemotherapy.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.